• Users Online: 500
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
RESEARCH ARTICLE
Year : 2019  |  Volume : 4  |  Issue : 3  |  Page : 50-52

Atypical subtrochanteric femur fracture following bisphosphonates: A grey area of diagnosis and management


Department of Orthopaedics, Jagadguru Sri Shivarathreeshwara Hospital, Mysore, India

Correspondence Address:
Supreeth Nekkanti
Department of Orthopaedics, Jagadguru Sri Shivarathreeshwara Hospital, Mysore
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2542-4157.265975

Rights and Permissions

Background and objective: Osteoporosis is a common orthopaedic problem of the geriatric population. Bisphosphonates have been effectively used to control osteoporosis and improve the bone strength. Bisphosphonates has particularly been used in glucocorticoid induced osteoporosis. However, there are emerging concerns over the risk of atypical femoral pathological fractures consequent to prolonged use of BPN therapy. This study was designed to report the diagnosis and treatment of atypical subtrochanteric femur fractures after bisphosphonate treatment. Subject and methods: We report a rare case of atypical femur fracture in a 70-year-old female patient who has been taking bisphosphonates for glucocorticoid-induced osteoporosis for 5 years. She suffered a subtrochanteric fracture after tripping on the doorstep. The fracture was fixed using a titanium proximal femur nail. The patient was followed up by X-ray examination 1 year after operation. This study was conducted in accordance with the Declaration of Helsinki and approved by the Institutional Review Board of Jagadguru Sri Shivarathreeshwara Hospital, India. Written informed consent was obtained from the patient. Results: The postoperative period was uneventful, and the patient recovered well. The patient was independently ambulatory with good function of her left hip. Conclusion: Atypical femoral fractures are defined clearly by the American Society of Bone and Mineral Research (ASBMR) criteria. Many reports in the literature have reported atypical femoral fractures after bisphosphonates therapy but do not meet the ASBMR criteria. The risk ratio of atypical femoral fractures after bisphosphonates use is high. Regular monitoring and screening of patients on bisphosphonates therapy by radiographs allow us to diagnose these fractures early and treat them successfully.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed303    
    Printed34    
    Emailed0    
    PDF Downloaded55    
    Comments [Add]    

Recommend this journal